Maine, 2022

Hail in Maine, July 2, 2022

July 2, 2022 · NWS CAR · 1 event in 1 county or zone

A cold front crossed the region during the 2nd. Thunderstorms developed across Downeast areas during the afternoon in the warm humid air in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front crossed the region during the 2nd. Thunderstorms developed across Downeast areas during the afternoon in the warm humid air in advance of the front. An isolated severe thunderstorm produced large hail along the coast of Hancock county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 11:55 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 2, 11:55 AM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1255 PM EDT Sat Jul 2 2022

.SYNOPSIS...
A cold front will slowly cross the region today. High pressure
will build across the region tonight through Monday. Low pressure
moves across the Great Lakes Monday night, then along and near
the coast of Maine on Tuesday before exiting into the Canadian
Maritimes Tuesday night. High pressure builds in on Wednesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
1250 PM update: Further reduced PoPs and clouds for the balance
of today. Maintained mention of isolated thunderstorms for
Downeast this afternoon and early evening along the frontal
boundary, but there's a lot of dry air advecting into the area
at the surface and aloft this afternoon. Therefore, confidence
is not too high on any storms developing.

Prev Disc: Today, a pre-frontal sfc trof will initially cross
NW ptns of the FA in the morn to SE ptns by aftn. This will
likely bring the best potential of shwrs and tstms ovr the SE
half of the FA, with a deep elevated mixed layer behind the
initial sfc trof likely capping the potential of deep cnvctn ovr
the NW hlf to msly sct shwrs and isold tstms. With lmtd
sunshine potential, MUCAPEs will be msly arnd 500 J/Kg or less
with lclzd pockets of 500-800 J/Kg with max high temp potential
arnd 80 deg F for most low trrn lctns inland from the immediate
Downeast coast. Based on this, we will plan on only mentioning
hvy rnfl as the only sig enhanced element with tstms, but a few
stms may contain brief gusty winds. Models indicate sct shwrs/
isold tstms ending from SE ME by Eve with most of the N already
dry by late aftn as the cold front conts SE with drier air
entering the FA from QB reaching SE ptns of the FA by late Sat
Ngt with clrg skies.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A weak shortwave will cross northern Maine Sunday morning with
very little to no shower activity. A weak cold front will drift
southward towards northern Aroostook County late Sunday
afternoon, leading to isolated to scattered showers. The best
chance of a shower will be across the Saint John Valley and near
Estcourt Station, where a stray thunderstorm is also possible as
mid level lapse rates steepen and instability increases late in
the afternoon. Expect cooler high temperatures in the 70s across
northern Maine, with similar highs to today in the upper 70s to
low 80s for Bangor and Downeast Maine. Skies become clear to
mostly clear Sunday night with lows in the 40s to 50s. A jet
streak moving towards the area on Monday combined with
increasing mid level moisture may lead to an isolated shower
across northern Maine, otherwise dry conditions are expected
with partly to mostly sunny skies and highs in the 70s. A warm
front lifting towards the area late Monday night will lead to a
chance of stratiform rain, mainly across southwestern portions
of the forecast area. Low temperatures will be near to slightly
below normal in the upper 40s to mid 50s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Slightly below normal temperatures are expected from Tuesday to
Friday as anomalous mid to upper level ridging develops over the
Rockies and troughing develops over the northeastern U.S. Low
pressure passing to the south will lead to a chance of morning
rain and afternoon showers on Tuesday, mainly across the
southern half of the forecast area, followed by drier conditions
Wednesday as surface high pressure builds across the area. Low
pressure developing over Ontario and moving into Quebec on
Thursday will bring increasing moisture and a chance of isolated
showers across the north. A cold front progressing towards the
area on Friday will bring a greater chance of showers and the
possibility of thunderstorms, some of which may be strong
depending on the timing of the front and how much instability
can manage to develop ahead of it.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Tdy...all TAF sites MVFR/low VFR clgs with shwrs and
isold - sct tstms. Patchy-areas IFR clgs/vsbys erly this morn
fog for spcly KBHB. Lgt winds.

Tngt...all TAF sites VFR with lgt W winds.

SHORT TO LONG TERM: Sunday to Monday night...VFR. WNW winds 5
to 15 kts with gusts to 20 kts each afternoon.

Tuesday to Tuesday evening: VFR at northern terminals, MVFR/IFR
developing at southern terminals with rain. W winds 5 to 10
kts.

Tuesday night-Wednesday: Becoming VFR. N winds 5 to 15 kts.

&&

.MARINE...
NEAR TERM: Winds and wvs will be below SCA criteria, but
initially close to marginal wv thresholds this morning in a
sustained 10 to 15 kt SSWrly wind fetch. For now, given the
typical climo of very stable sfc-500m lapse rates, we capped max
wind gusts to 22 kt and seas to 4 ft ovr the outer most ptns of
our waters durg this tm frame, which is about 70 percent of
blended wv model fcst wv hts. Winds and seas then slowly cont
to subside below SCA thresholds this Aftn and Tngt. Wv pds durg
the entire tm frame will be 6 to 8 sec with wvs advcg from S to
N. Also, marine fog will likely cont Tdy and this Eve, becmg
patchy late Tngt with vsbys likely below a mile til later Tngt.

SHORT TERM: Winds and seas will remain below Small Craft
Advisory levels through much of the upcoming week. Rain on
Tuesday may reduce visibility at times. The predominant wave
group Sunday into Monday will be a south swell with a period
around 7 seconds.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...VJN
Short Term...MStrauser
Long Term...MStrauser
Aviation...VJN/MStrauser
Marine...VJN/MStrauser
Hazardous weather outlook, Jul 2, 3:26 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Caribou ME
426 PM EDT Sat Jul 2 2022

MEZ001>006-010-011-015-031-032-032030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
426 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-032030-
Interior Hancock-Central Washington-
426 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...Tonight.

Scattered thunderstorms with strong wind gusts and small hail will
occur into the evening.  A few storms could be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-032030-
Coastal Hancock-Coastal Washington-
426 PM EDT Sat Jul 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Scattered thunderstorms with strong wind gusts and small hail will
occur into the evening.  A few storms could be severe.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-032030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
426 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Scattered thunderstorms with strong wind gusts and small hail will
occur near the coastline into the evening. A few storms could be
severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 2, 10:15 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     HOULTON                 46.13N 67.84W
07/01/2022                   AROOSTOOK          ME   PUBLIC

            TREE DOWN ON PROPERTY. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Jul 2, 10:19 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1119 AM EDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     SINCLAIR                47.17N 68.27W
07/01/2022                   AROOSTOOK          ME   PUBLIC

            CANOPY TENT IN POWER LINES. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 2, 10:39 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1139 AM EDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     HOULTON                 46.13N 67.84W
07/01/2022                   AROOSTOOK          ME   PUBLIC

            CANOPY TENT DAMAGED IN DOWNTOWN HOULTON.
            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 2, 10:57 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1157 AM EDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     MADAWASKA               47.36N 68.32W
07/01/2022                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREE DOWN.

&&
Local storm report, Jul 2, 10:58 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1158 AM EDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     MADAWASKA               47.36N 68.32W
07/01/2022                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREE DOWN.

&&
Special weather statement, Jul 2, 2:15 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Caribou ME
315 PM EDT Sat Jul 2 2022

MEZ015-016-029-022000-
Interior Hancock ME-Coastal Hancock ME-Southern Penobscot ME-
315 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of west central Hancock
and south central Penobscot Counties through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampden, or 12 miles southwest of Bangor, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bangor, Ellsworth, Bucksport, Blue Hill, Brewer, Hampden, Hermon,
Veazie, Dedham, Verona Island, Penobscot Township, Orrington, Holden,
Carmel, Orland, Eddington, Newburgh, Bradley, Surry and Etna.

This includes the following highways...
 Interstate 95 between mile markers 168 and 187.
 US Highway 1 near Orland.
 State Highway 9 between Dixmont and Clifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4452 6876 4455 6875 4453 6876 4453 6880
      4456 6880 4457 6879 4457 6881 4461 6882
      4463 6884 4468 6881 4470 6884 4465 6919
      4468 6919 4482 6905 4484 6845 4447 6856
TIME...MOT...LOC 1915Z 279DEG 21KT 4471 6898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LaFlash

The radar

The Portland,ME radar (KGYX), 171 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
July 2, 3:27 PM EST
Where
Hancock County, 0.85 mi NE of Franklin Road
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -68.310

The time is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044828.